Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 59, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 28, 2019, 9:48 AM CDT for Decatur County, Iowa. It took effect at May 29, 2019, 3:08 AM CDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2019, 9:48 AM CDT (14:48 UTC)
- In effect from
- May 29, 2019, 3:08 AM CDT
- Expired
- May 30, 2019, 10:12 AM CDT
- In force
- 31 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Thompson River at Davis City (DVSI4). The gauge peaked at 13.15 ft at May 29, 2019, 9:00 AM CDT.
- Action stage
- 8 ft
- Minor stage
- 12 ft
- Moderate stage
- 20 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06898000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 28, 6:36 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 28, 6:36 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 636 AM CDT Tue May 28 2019 .DISCUSSION.../Today through Monday/ Issued at 338 AM CDT Tue May 28 2019 A potentially significant severe weather/flash flooding scenario is unfolding for later today into tonight. Currently a surface quasi-stationary/warm front is located over far northern Missouri, just south of the Iowa border, and thunderstorms have been generating along this boundary overnight and affecting far southern Iowa. Some of the storms have been marginally severe and produced locally heavy rainfall. Meanwhile, further west, several clusters and bands of severe thunderstorms have been progressing eastward across Nebraska, within broad southwesterly flow ahead of an approaching trough. The surface cyclone associated with this trough will sharpen from Kansas across eastern Nebraska and toward western Iowa by early this afternoon, helping the aforementioned quasi-stationary/warm front push a bit northward into southern Iowa. Expect thunderstorms to develop explosively along the boundaries in western and southern Iowa this afternoon and move eastward through the evening hours. Given the degree of instability and low-level shear/backing, the strength of the overall flow fields, and the presence of the aforementioned boundaries, all modes of severe weather will be possible including tornadoes, and SPC products lay out a high-end tornado threat in our southern/southeastern counties in association with the effective warm front. However, it remains to be seen just how far this front will move northward today, and it is conceivable it could stay just south of the border with the resulting tornado threat maximized in far northern Missouri instead. Nevertheless, anticipate significant severe weather this afternoon and evening with potential for significant tornadoes, damaging winds, and very large hail mainly in our southern/southeastern counties but with the large hail threat in particular extending up toward central Iowa. These storms, along with additional storms firing this evening into early tonight, will also result in flash flooding concerns as addressed in the HYDROLOGY section below. A flash flood watch has been issued for about the south/southeastern half of our forecast area accordingly. The surface front/s and strongest forcing will push east of our forecast area by Wednesday, however, the elongated surface low may remain nearby over southern and eastern Iowa, with a lingering pool of instability and surface convergence remaining across about the southeastern half of our forecast area by Wednesday afternoon. This will create a conditional threat of additional severe thunderstorms, though confidence is lower, and SPC has maintained a marginal risk in this area which is reasonable. This threat is highly dependent on the convective evolution later today through tonight, and so will be reassessed after that time when the details are in much better focus. From Wednesday night through next weekend we will transition to a more west northwesterly 500 mb flow overhead, preventing any significant warming and leading to intermittent thunderstorm chances through the extended forecast, but with generally lower chances for severe weather/flash flooding during this period. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 636 AM CDT Tue May 28 2019 Prevailing MVFR and localized IFR ceilings will affect the area through the TAF period, along with multiple rounds of thunderstorms and potentially severe weather. Have taken best guess at timing category changes and most likely/impactful thunderstorm windows, but amendments will be likely. && .HYDROLOGY... Issued at 338 AM CDT Tue May 28 2019 Thunderstorms have produced locally heavy rain across far southern Iowa overnight, further priming the pump for flash flooding concerns later today and tonight. Several rounds of additional thunderstorms are anticipated from this afternoon through this evening and tonight, generally across about the south/southeastern half of our forecast area. With much of this area already saturated and rivers/creeks running bank full or already in flood, several rounds of additional heavy rainfall would be enough to produced potentially life-threatening flash flooding. A flash flood watch is being issued to highlight this threat. If the storms this evening and tonight are able to train, which is a distinct possibility given the potential alignment of surface frontal boundaries parallel to deeper steering flow, then significant flash flooding could be possible especially south of Interstate 80 and east of Interstate 35. We will be closely monitoring this threat throughout today and tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 PM CDT this afternoon through Wednesday morning for IAZ047>050-057>062-070>075. Flash Flood Watch through Wednesday morning for IAZ081>086- 092>097. && DISCUSSION...Lee AVIATION...Lee HYDROLOGY...Lee
Hazardous weather outlook, May 28, 5:01 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 501 AM CDT Tue May 28 2019 IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-291100- Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll- Greene- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely at times today and tonight. There is a low chance of severe weather in the form of large hail and strong winds, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will return from Wednesday into Thursday, then again around Saturday. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. IAZ004-005-015-024-035-039-291100- Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely at times today and tonight. There is a low chance of severe weather in the form of large hail and strong winds, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will return from Wednesday into Thursday, then again around Saturday. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. IAZ086-291100- Wapello- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Multiple rounds of thunderstorms are anticipated today through tonight. All modes of severe weather will be possible, especially this afternoon and evening, including tornadoes, damaging winds, and very large hail. There is a potential for significant severe weather. In addition, locally heavy rains may lead to flash flooding through tonight, making travel dangerous. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today into tonight, and possibly again on Wednesday afternoon and evening. IAZ081>085-092>097-291100- Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Multiple rounds of thunderstorms are anticipated today through tonight. All modes of severe weather will be possible, especially this afternoon and evening, including tornadoes, damaging winds, and very large hail. There is a potential for significant severe weather. In addition, locally heavy rains may lead to flash flooding through tonight, making travel dangerous. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today into tonight, and possibly again on Wednesday afternoon and evening. IAZ047-049-050-059-060-075-291100- Boone-Marshall-Tama-Dallas-Polk-Mahaska- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Multiple rounds of thunderstorms are anticipated today through tonight. All modes of severe weather will be possible, especially this afternoon and evening, including tornadoes, damaging winds, and very large hail. There is a potential for significant severe weather. In addition, locally heavy rains may lead to flash flooding through tonight, making travel dangerous. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today into tonight, and possibly again on Wednesday afternoon and evening. IAZ048-057-058-061-062-070>074-291100- Story-Audubon-Guthrie-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Multiple rounds of thunderstorms are anticipated today through tonight. All modes of severe weather will be possible, especially this afternoon and evening, including tornadoes, damaging winds, and very large hail. There is a potential for significant severe weather. In addition, locally heavy rains may lead to flash flooding through tonight, making travel dangerous. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today into tonight, and possibly again on Wednesday afternoon and evening. Lee
In the hours before
Local storm report, May 28, 6:44 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM TSTM WND GST 3 W ANITA 41.45N 94.82W
05/28/2019 M61 MPH CASS IA PUBLIC
FROM A HOME WEATHER STATION.
&&Local storm report, May 28, 6:49 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM TSTM WND GST 3 ESE DEXTER 41.50N 94.19W
05/28/2019 E60 MPH MADISON IA FIRE DEPT/RESCUE
&&Local storm report, May 28, 6:59 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM TSTM WND DMG STUART 41.50N 94.32W
05/28/2019 ADAIR IA EMERGENCY MNGR
10-12 INCH LIMBS BLOCKING ROAD.
&&Local storm report, May 28, 7:01 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM TSTM WND DMG CASEY 41.51N 94.52W
05/28/2019 GUTHRIE IA EMERGENCY MNGR
10-12 INCH BRANCHES DOWN.
&&Local storm report, May 28, 7:30 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM HAIL 5 N NEW MARKET 40.80N 94.90W
05/28/2019 M1.00 INCH TAYLOR IA COCORAHS
HAIL FELL BETWEEN 629-634AM.
&&Local storm report, May 28, 8:01 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
801 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL 2 SW TINGLEY 40.83N 94.22W
05/28/2019 E1.00 INCH RINGGOLD IA EMERGENCY MNGR
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:53 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 13 hr |
| May 28, 3:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Cass and 22 more | 24 hr |
| May 28, 5:53 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 40 min |
| May 28, 6:19 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 41 min |
| May 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 39 min |
| May 28, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 48 min |
| May 28, 6:59 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 20 min |
| May 28, 7:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 40 min |
| May 28, 8:47 AM CDT | Flash Flood Warning | DMX | Adams, Taylor | 2 hr |
| May 28, 9:40 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 50 min |
| May 28, 9:48 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 36 hr |
| May 28, 10:19 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe | 26 min |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 9 days |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 35 hr |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 60 hr |
| May 28, 10:55 AM CDT | River Flood Watch | DMX | Dallas, Polk | 4 hr |
| May 28, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 41 min |
| May 28, 2:58 PM CDT | Areal Flood Warning | DMX | Adair | 9 hr |
| May 28, 3:02 PM CDT | River Flood Warning | DMX | Dallas, Polk | 15 hr |
| May 28, 3:02 PM CDT | River Flood Warning | DMX | Polk | 3 days |
| May 28, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 34 min |
| May 28, 5:01 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 6 hr |
| May 28, 6:01 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Wayne | 5 hr |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.